Couldn't find what you looking for?

TRY OUR SEARCH!

When it comes to the sudden change of tongue pigmentation, it can be quite alarming going to bed at night with a pink tongue and waking up with a black tongue. A very common reason for this tongue pigment change occurs when patients use chewable tablets of Pepto Bismol in order to fight stomach aches, diarrhea and flu-like symptoms. 

The reason your tongue turns black when you are taking chewable tablets of Pepto Bismol is due to the active ingredients in this medication. Pepto Bismol is the brand name of a substance called bismuth subsalicylate. Bismuth has been used for centuries as a compound to help balance stomach acids and help patients cope with their gastric discomfort.

Bismuth is also an element that can cross-react with a number of other elements in our body. The reaction that is believed to cause your tongue to turn black is due to bismuth coming in contact with sulfur on the surface of the tongue. Sulfur is something that is commonly found in a number of foods that we eat. Some of the foods that have high levels of sulfur include dairy products, coconuts, vegetables like broccoli, bok choy, cabbage and cauliflower as well as dried fruits. If you do not thoroughly clean the surface of your tongue prior to the ingestion of chewable tablets of Pepto Bismol, the residual sulfur that is left on the surface of your tongue will react with the bismuth and turn your tongue black. 

In the event that you do have a black tongue suddenly, fear not because there are no long-term complications with this sudden reaction. The bismuth-sulfur complex will naturally dissolve as enzymes in your saliva will break down the material and your tongue should turn back to its healthy pink color in just a few days. It is completely safe. 

The reason that this reaction occurs only with chewable tablets of Pepto Bismol is due to the fact that this is a weaker preparation of Pepto Bismol compared to liquid and swallowed formed of the medication and needs to be absorbed directly into the blood stream of your tongue in order to become effective. If you swallow the pill prematurely, the acids in your stomach will dissolve the medication too quickly and patients will not have beneficial effects of bismuth. 

Patients will not only notice discolorations of their tongues, but can also notice darker stools due to the bismuth reacting with sulfur found in your intestines as the food is digested. This is also innocent and patients should not worry about these discolorations [1]. 

Other potential causes of black tongues include side effects of anesthesia, doxorubicin (a heart medication), ribavirin (a medication for Hepatitis C) or interferon alpha. These also contain trace amounts of bismuth so patients do not need to worry about potential complications. Recent heroin or tobacco use could also lead to hyperpigmentation of the tongue. Depending on the duration of exposure to these substances, tongues can appear black for a few days to a few years. Studies show that once the substances are discontinued, however, the tongue will return back to its pink color in time. [2]

Still have something to ask?

Get help from other members!

Post Your Question On The Forums